Kentucky, 2011

Damaging Wind in Kentucky, May 12, 2011

May 12, 2011 · NWS LMK · 1 event in 1 county or zone

Storms developed across southern KY in a moderately unstable environment ahead of an MCV in northwestern TN that was moving northeast. Most of the storms produced 40 mph winds and dime size hail, but one became strong enough to produce isolated wind damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LMK wrote it up.

Storms developed across southern KY in a moderately unstable environment ahead of an MCV in northwestern TN that was moving northeast. Most of the storms produced 40 mph winds and dime size hail, but one became strong enough to produce isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Louisville, KY wrote its last area forecast discussion before the first event at May 12, 2:58 PM CST, 1 hour 22 minutes earlier.

Area forecast discussion, May 12, 2:58 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION...CORR TO TYPO IN MESO DISC
NATIONAL WEATHER SERVICE LOUISVILLE KY
458 PM EDT THU MAY 12 2011

...MESOSCALE UPDATE...

STORMS HAVE DEVELOPED IN A MODERATELY UNSTABLE ATMOSPHERE AHEAD OF A
MCV OVER NORTHWEST TENNESSEE THAT WAS EJECTED TO THE NORTHEAST BY
EARLY MORNING CONVECTION ACROSS TEXAS. THE STRONGEST FEW CELLS HAVE
MANAGED DIME SIZED HAIL AND WIND GUSTS OVER 40 MPH...ALONG WITH
LOCALLY HEAVY DOWNPOURS. THESE STORMS WILL CONTINUE FOR ANOTHER HOUR
OR TWO UNTIL WE START TO LOSE DAYTIME HEATING AND THE ATMOSPHERE
BEGINS TO STABILIZE. IN THE MEANTIME...WILL UPDATE GRIDS TO
CATEGORICAL POPS AHEAD OF THE LINE OF STORMS WEST OF BOWLING GREEN
FOR THE NEXT HOUR...TAPERING THEM OFF SPATIALLY TO THE NORTH AND
TEMPORALLY INTO THE EARLY EVENING HOURS BEFORE COMING TO REST AT A
LOW CHANCE POP FROM MID EVENING THROUGH THE OVERNIGHT. WILL MENTION
LOCALLY HEAVY RAIN.

.SHORT TERM (TONIGHT AND FRIDAY)...

A WEAK WAVE MOVING UP THE OHIO VALLEY ALONG WITH A
NORTHEASTWARD-MOVING MCV OVER WESTERN TENNESSEE THAT ORIGINATED WITH
MORNING CONVECTION IN TEXAS MAY SPARK A FEW THUNDERSTORMS LATE THIS
AFTERNOON INTO EARLY THIS EVENING...AND INDEED A FEW CELLS HAVE
POPPED UP AHEAD OF THE MCV IN WESTERN KENTUCKY AS OF 19Z. WILL KEEP
PRECIPITATION CHANCES LOW THIS EVENING DUE TO THE EXPECTED SCATTERED
NATURE OF THE CONVECTION. ANY ACTIVITY THAT DOES GET GOING SHOULD
BEGIN TO STRUGGLE AND WEAKEN BY MID EVENING...WITH PARTLY TO MOSTLY
CLOUDY SKIES OVERNIGHT. LOWS WILL BE IN THE MID 60S.

ON FRIDAY AN UPPER LOW WILL MOVE FROM KANSAS TO MISSOURI WHILE ITS
SURFACE TROF ADVANCES TO THE GREAT LAKES AND OHIO VALLEY. THOUGH WE
COULD SEE SOME SCATTERED STORMS IN THE MORNING...CHANCES WILL
INCREASE IN THE AFTERNOON WITH BETTER INSTABILITY AND THE APPROACH
OF THE TROF FROM THE WEST. WITH ADDED CLOUDS AND SHOWERS PLUS THE
UPPER TROF HIGH TEMPS SHOULD BE COOLER...AROUND 80 DEGREES.

.LONG TERM (FRIDAY NIGHT - THURSDAY)...

AN UNUSUALLY EXTENDED COOL PERIOD FOR MID MAY IS EXPECTED TO DEVELOP
SUNDAY AND CONTINUE THROUGH WEDNESDAY OF NEXT WEEK. FOR MID MAY OUR
AVERAGE HIGHS FOR THIS TIME OF YEAR AVERAGED AROUND 75.
HOWEVER...TEMPERATURES FOR EACH OF THESE FOUR DAYS MENTIONED ABOVE
WILL LIKELY REMAIN IN THE 60S...POSSIBLY THE LOWER 60S FOR A COUPLE
OF THESE DAYS IF LOW CLOUDINESS OR AFTERNOON SHOWERS HOLD SWAY.

THE CULPRIT WILL BE AN UNSEASONABLY DEEP TROUGH THAT IS EXPECTED TO
DEVELOP SUNDAY AND MONDAY FROM THE GREAT LAKES ALL THE WAY TO THE
GULF COAST.

A NEARLY CLOSED 500MB LOW NOW OVER KANSAS WILL SLOWLY MOVE EAST AND
IS FORECAST TO LIE RIGHT OVER THE COMMONWEALTH SATURDAY AFTERNOON.
AHEAD OF THIS CIRCULATION...WEAKLY DIVERGENT UPPER AIR FLOW AND
500MB HEIGHT FALLS WILL BRING AN INCREASING LIKELIHOOD OF SCATTERED
CONVECTION FRIDAY NIGHT AND SATURDAY. FINDING A SPECIFIC IMPULSE OR
TRIGGER FOR ANY CONVECTION WILL BE A CHALLENGE...AND FOR NOW...WILL
INCREASE POPS TO LIKELY FOR THE WHOLE PERIOD OF FRIDAY NIGHT AND
SATURDAY. THESE STORMS WILL NOT BE STRONG...AND MAY BE EPISODIC IN
NATURE...WITH PRECIPITATION AVERAGING PERHAPS AROUND ONE HALF INCH
TO LOCALLY OVER ONE INCH DURING THE TIME PERIOD.

BY LATE SATURDAY...LOW PRESSURE WILL LIE ACROSS EASTERN KENTUCKY.
WINDS WILL BECOME NORTHWESTERLY. VERY COOL AIR ASSOCIATED WITH
CANADIAN HIGH PRESSURE OVER THE UPPER MIDWEST WILL THEN BEGIN TO
FILTER SOUTHWARD BEHIND THIS LOW INTO WESTERN KENTUCKY AND SOUTHERN
ILLINOIS BY LATE IN THE DAY.

FOR THE PERIOD OF SUNDAY THROUGH TUESDAY...ADDITIONAL ENERGY DIVING
SOUTH ACROSS THE MIDWEST WILL HELP DEVELOP A VERY DEEP TROUGH OVER
OUR REGION BY TUESDAY. IN FACT...FORECAST 500MB HEIGHTS OVER THE
GULF STATES ARE EXPECTED TO RANGE FROM 4 TO 5 STANDARD DEVIATIONS
BELOW THE SEASONAL MEAN!

EXPECT MOSTLY CLOUDY SKIES SUNDAY AND MONDAY...ESPECIALLY IN THE
AFTERNOON. ANY CLEARING THAT MAY DEVELOP TOWARDS MORNING WILL
PROBABLY CLOUD OVER PRETTY QUICKLY DURING THE AFTERNOON DUE TO COOL
MID-LEVEL LAPSE RATES. BOTH THE NAM AND THE GFS ADVERTISE A CHANCE
OF SHOWERS DURING THE AFTERNOON AND EVENING HOURS BOTH SUNDAY AND
MONDAY.

LOW TEMPERATURES WILL TEND TO RANGE FROM THE UPPER 40S TO AROUND 50
FOR MONDAY THROUGH WEDNESDAY MORNINGS.

THE PREFERRED ECMWF SHOWS THIS DEEP EASTERN TROUGH CUTTING OFF AND
BECOMING NEARLY STATIONARY ACROSS THE SOUTHERN APPALACHIANS
WEDNESDAY AND THURSDAY. DRIER AIR FROM THE UPPER MIDWEST WILL TEND
TO OVERSPREAD THE LOWER OHIO VALLEY. THIS WILL LIKELY BRING DRY
WEATHER WEDNESDAY AND THURSDAY WITH VARIABLE CLOUDINESS. HIGHS
SHOULD STILL REMAIN IN THE 60S.

&&

.AVIATION (18Z TAF ISSUANCE)...

A WEAK UPPER WAVE ENTERING THE LOWER OHIO VALLEY EARLY THIS
AFTERNOON WILL HELP TO SPARK A FEW THUNDERSTORMS DURING THE HEAT OF
THE DAY...BUT THEY WILL REMAIN WIDELY SCATTERED. THE CHANCES OF A
CELL HITTING AN AIRPORT ARE RATHER SMALL AT THIS POINT...WILL STICK
WITH SIMPLE CB CLOUD TYPE IN THE TAFS.

TONIGHT ANY AFTERNOON/EVENING STORMS WILL GRADUALLY TAPER OFF
LEAVING PARTLY CLOUDY SKIES. SOME LIGHT HZ WILL BE POSSIBLE TOWARDS
DAWN...ESPECIALLY AT URBAN SDF.

TOMORROW AN UPPER LOW WILL HAVE MOVED FROM KANSAS TO MISSOURI AND
WILL INCREASE OUR CHANCES OF THUNDERSTORMS...ESPECIALLY IN THE
AFTERNOON AT SDF.

&&

.LMK WATCHES/WARNINGS/ADVISORIES...
KY...NONE.
IN...NONE.
&&

MESOSCALE......13
SHORT TERM.....13
LONG TERM......JSD
AVIATION.......13
Hazardous weather outlook, May 12, 1:17 PM CST, 3 hours 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LOUISVILLE KY
317 PM EDT THU MAY 12 2011

INZ076>079-083-084-089>092-KYZ023>043-045>049-053>057-061>067-
070>078-081-082-131930-
ORANGE IN-WASHINGTON IN-SCOTT IN-JEFFERSON IN-DUBOIS IN-
CRAWFORD IN-PERRY IN-HARRISON IN-FLOYD IN-CLARK IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-HARDIN KY-BULLITT KY-
JEFFERSON KY-OLDHAM KY-TRIMBLE KY-HENRY KY-SHELBY KY-FRANKLIN KY-
SCOTT KY-HARRISON KY-SPENCER KY-ANDERSON KY-WOODFORD KY-
FAYETTE KY-BOURBON KY-NICHOLAS KY-NELSON KY-WASHINGTON KY-
MERCER KY-JESSAMINE KY-CLARK KY-LARUE KY-MARION KY-BOYLE KY-
GARRARD KY-MADISON KY-BUTLER KY-EDMONSON KY-HART KY-GREEN KY-
TAYLOR KY-CASEY KY-LINCOLN KY-LOGAN KY-WARREN KY-SIMPSON KY-
ALLEN KY-BARREN KY-MONROE KY-METCALFE KY-ADAIR KY-RUSSELL KY-
CUMBERLAND KY-CLINTON KY-
317 PM EDT THU MAY 12 2011 /217 PM CDT THU MAY 12 2011/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
INDIANA AND CENTRAL KENTUCKY.

.DAY ONE...TONIGHT.

SCATTERED THUNDERSTORMS ARE EXPECTED...ESPECIALLY DURING THE
EVENING HOURS. LIGHTNING AND BRIEF HEAVY DOWNPOURS WILL BE THE
MAIN THREATS WITH THESE STORMS. ONE OR TWO OF THE STRONGEST STORMS
COULD PRODUCE SOME BRIEF SMALL HAIL AND GUSTY WINDS.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

SCATTERED THUNDERSTORMS ARE POSSIBLE FRIDAY THROUGH SUNDAY
MORNING. THESE STORMS ARE NOT EXPECTED TO BE SEVERE...ALTHOUGH
BRIEF HEAVY RAINFALL...GUSTY WINDS...AND LIGHTNING WILL BE
POSSIBLE WITH ANY THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

13/JSD

In the hours before

Special weather statement, May 12, 1:58 PM CST, 2 hours 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
358 PM EDT THU MAY 12 2011

INZ076-083-084-089-KYZ023>027-061-062-070>072-122100-
ORANGE IN-DUBOIS IN-CRAWFORD IN-PERRY IN-HANCOCK KY-
BRECKINRIDGE KY-MEADE KY-OHIO KY-GRAYSON KY-BUTLER KY-EDMONSON KY-
LOGAN KY-WARREN KY-SIMPSON KY-
INCLUDING THE CITIES OF...PAOLI...JASPER...MARENGO...TELL CITY...
HAWESVILLE...HARDINSBURG...BRANDENBURG...BEAVER DAM...
LEITCHFIELD...MORGANTOWN...BROWNSVILLE...RUSSELLVILLE...
BOWLING GREEN...FRANKLIN
358 PM EDT THU MAY 12 2011 /258 PM CDT THU MAY 12 2011/

SCATTERED THUNDERSTORMS CAN BE EXPECTED LATE THIS AFTERNOON AS
STORMS THAT DEVELOPED OVER WESTERN KENTUCKY AND TENNESSEE EARLIER
MOVE NORTHEAST. MOST OF THE STORMS WILL ONLY CONTAIN A BRIEF HEAVY
DOWNPOUR. HOWEVER THE STRONGER STORMS WILL BE CAPABLE OF SMALL
HAIL AND BRIEF GUSTY WINDS. KEEP AN EYE ON THE SOUTHWEST SKY AND
BE PREPARED TO SEEK SHELTER IF YOU NOTICE A STORM APPROACHING.

13
Special weather statement, May 12, 3:03 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
503 PM EDT THU MAY 12 2011

KYZ061-070-071-122145-
BUTLER-LOGAN-WARREN-
403 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...PENNY
SIZE HAIL...AND GUSTY WINDS...

AT 401 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTH OF RUSSELLVILLE...AND MOVING
NORTHEAST AT 30 MPH. ADDITIONAL THUNDERSTORMS ARE DEVELOPING IN THE
AREA AS WELL.

OCCASIONAL LIGHTNING...HEAVY RAIN WITH RAINFALL RATES OF AROUND ONE
INCH PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE MILE...PENNY
SIZE HAIL...AND GUSTY WINDS OF AROUND 40 TO 50 MPH...ARE EXPECTED
WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  RUSSELLVILLE...
  MORGANTOWN...
  HARRELDSVILLE AND CHANDLERS CHAPEL...
  ANDERSON AND QUALITY...
  TURNERTOWN AND BOSTON...
  DIMPLE AND LEETOWN...

THIS STORM WILL AFFECT THE NATCHER PARKWAY BETWEEN MILE MARKERS 27
AND 28.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3728 8673 3708 8644 3681 8693 3700 8702
TIME...MOT...LOC 2103Z 233DEG 25KT 3699 8691

RS
Special weather statement, May 12, 3:48 PM CST, 32 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE LOUISVILLE KY
448 PM CDT THU MAY 12 2011

KYZ061-070-071-122230-
BUTLER-LOGAN-WARREN-
448 PM CDT THU MAY 12 2011

...STRONG THUNDERSTORM WITH DANGEROUS LIGHTNING...HEAVY RAIN...SMALL
HAIL...AND GUSTY WINDS...

AT 442 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 10 MILES NORTHWEST OF MEMPHIS JUNCTION...AND
MOVING NORTHEAST AT 20 MPH.

OCCASIONAL LIGHTNING...TORRENTIAL RAIN WITH RAINFALL RATES OF ONE TO
TWO INCHES PER HOUR REDUCING VISIBILITIES TO LESS THAN ONE HALF
MILE...SMALL PEA OR DIME SIZE HAIL...AND GUSTY WINDS OF AROUND 35 TO
45 MPH...ARE EXPECTED WITH THIS STORM.

* THIS STORM WILL ALSO IMPACT...
  HADLEY AND BLUE LEVEL...
  ROCKLAND AND GUY...
  BARREN RIVER...
  GREENCASTLE AND BENLEO...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

TORRENTIAL RAINFALL IS OCCURRING. EXPECT PONDING OF WATER ON LOCAL
ROADWAYS. DRIVERS SHOULD SLOW DOWN AND TURN ON THEIR HEADLIGHTS IF
ENCOUNTERING HEAVY RAINS.

IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER INDOORS AND STAY
AWAY FROM WINDOWS. STAY TUNED TO NOAA ALL HAZARDS RADIO...
WEATHER.GOV/LOUISVILLE ON THE INTERNET...OR LOCAL MEDIA FOR LATER
UPDATES AND POSSIBLE WARNINGS.

&&

LAT...LON 3731 8662 3708 8631 3691 8667 3701 8674
TIME...MOT...LOC 2147Z 240DEG 18KT 3702 8662

RS

The radar

The Louisville radar (KLVX), 59 km away, was scanning. The volume nearest the first event began at 22:19 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Grayson

When
May 12, 4:20 PM CST
Where
Grayson County, 0.69 mi S of Clarkson
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.490, -86.220

Several trees were blown down in the Leitchfield and Clarkson areas of Grayson county.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2011Every state in 2011This day in weather historyWarnings in Kentucky, May 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 316181.